Cancer patients often have problems with excessive bleeding and bruising.
Bleeding problems may appear as frequent and/or excessive nosebleeds or gum bleeds. Patients may vomit or urinate blood. There may also be blood in the patient’s stool, which appears either bright red or turns the stool sticky and tar-like. Female patients may experience vaginal spotting or bleeding.
Patients with bruising problems may form bruises that are larger and more severe than normal. They could also develop hematomas, a type of bruise that forms a lump under the skin. A bruising problem could also cause petechiae, a collection of tiny red spots that cluster together like a rash.
Thrombocytopenia and cancer
Bleeding and bruising problems can be caused by low blood platelet counts, known as thrombocytopenia.
Platelets play an essential role in blood clotting. Cancer patients receiving chemotherapy or radiation to the major blood-forming bones, including the pelvis and spine, are most likely to develop thrombocytopenia. Doctors treat the condition with platelet transfusions.
Coagulopathies and cancer
Bleeding and bruising problems can also be caused by a coagulopathy. Coagulopathies are a group of conditions in which the blood lacks some component, or factor, needed for clotting.
A common coagulopathy in cancer patients is Vitamin K deficiency due to poor nutrition. Antibiotics or poor bowel function can also cause a coagulopathy. Since the liver plays an important role in blood formation, patients with liver diseases, including metastatic or primary liver cancer, are at risk of developing coagulopathies, as well.
Coagulopathies are treated by replacing the clotting factor that is missing, often through blood plasma transfusions or vitamin supplements.